Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS El Paso, TX

August 23, 2010Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2010, 2:02 PM MDT for Otero County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2010, 2:02 PM MDT (20:02 UTC)
Expired
Aug 23, 2010, 4:00 PM MDT
In force
118 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:45 AM MDT, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 23, 2:45 AM MDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 AM MDT MON AUG 23 2010

.SYNOPSIS...
FOR YET ANOTHER DAY STRONG HIGH PRESSURE ALOFT WILL BRING WELL
ABOVE NORMAL TEMPERATURES TO THE BORDERLAND. LOWLAND TEMPERATURES
WILL MAX OUT NEAR 100 DEGREES THIS AFTERNOON. STRONG AFTERNOON
HEATING WILL COMBINE WITH JUST ENOUGH MOISTURE TO PRODUCE ISOLATED
STORMS. THE MOST LIKELY AREAS WILL BE AREA MOUNTAINS AS WELL AS
LOWLAND LOCATIONS WEST OF THE RIO GRANDE. TUESDAY AFTERNOON A
RATHER STRONG BACKDOOR COOL FRONT WILL PUSH INTO THE AREA FROM THE
NORTH. IT IS EXPECTED THAT THIS BOUNDARY WILL HELP FOCUS INCREASED
STORM ACTIVITY ACROSS THE REGION LATE TUESDAY THROUGH EARLY
WEDNESDAY. TEMPERATURES WILL BEGIN A COOLING TREND TUESDAY WITH
DAILY AFTERNOON TEMPERATURES SLIGHTLY BELOW NORMAL FOR THE REST OF
THE WEEK. AFTER DRIER CONDITIONS THURSDAY AND FRIDAY...MOISTURE
WILL BEGIN TO WORK BACK INTO THE REGION FROM THE SOUTH AND WEST
OVER THE WEEKEND AS A MONSOONAL PATTERN RETURNS.

&&

.DISCUSSION...
NOT A LOT OF CHANGE TO OUR WEATHER TODAY FROM YESTERDAY'S WEATHER.
UPPER HIGH REMAINS PARKED OVER S NM AND W TX. HEIGHTS AND
THICKNESSES ARE PROGED TO INCH UP A BIT TODAY. MOISTURE IS DOWN A
TAD ALSO. WITH A HIGH OF 98 SUNDAY AT ELP...WE SHOULD SEE 99 OR
100 DEGREES THIS AFTERNOON. THUS ANOTHER DAY INN WHICH WELL ABOVE
NORMAL TEMPERATURES IS THE MAIN STORY. THE UPPER HIGH WILL
CONTINUE TO SUPPRESS A LOT OF CONVECTIVE INITIATION TODAY...
ESPECIALLY E OF THE RIO GRANDE VALLEY WHERE MOISTURE IS MORE
LIMITED AND SFC DEWPOINTS SHOULD MIX LOWER. BETTER MOISTURE HAS
SHIFTED W AND N AND THUS BETTER POPS WILL BE WEST ZONES AND THE
MOUNTAIN ZONES IN THE NORTH TODAY. A PACIFIC TROUGH WILL PASS
NORTH OF THE REGION...BUT IT APPEARS TOO FAR NORTH TO HAVE MUCH
INFLUENCE. THUS PROBABLY JUST ISOLATED COVERAGE OVER MOST AREAS...
THE EXCEPTION COULD BE THE N GILA REGION.

TUESDAY THINGS FINALLY CHANGE. THE PASSING UPPER TROUGH MENTIONED
ABOVE WILL CROSS THE ROCKIES...THIS BOUNCES THE UPPER HIGH TO OUR
WEST AND HELPS A COOL FRONT DIVE SOUTH ACROSS NORTHERN AND CENTRAL
NM DURING THE DAY. WE'LL STILL BE WARM...BUT TEMPS WILL BEGIN TO
COOL. IN THE AFTERNOON HOURS WE SHOULD BEGIN TO SEE THE STRONGER
N/NE WINDS MOVE IN WITH THE FRONT. SOME INCREASES IN MOISTURE WILL
ALSO BE ASSOCIATED WITH THE BOUNDARY. WE SHOULD BE AN INCREASE IN
STORM DEVELOP AND AREAL COVERAGE TUESDAY EVENING AND OVERNIGHT
INTO WEDNESDAY WITH THE ADDITIONAL FORCING OF STRONG SURFACE
CONVERGENCE.

THERE IS DOUBT ON THE CONTINUED AFFECTS OF THE FRONT FOR WED AFTN
THROUGH EARLY THU. THE NAM FORCEFULLY SWEEPS THE MOISTURE S AND W
OUT OF A LARGE PORTION OF THE CWFA...AND THUS DIMINISHES POPS
CONSIDERABLY. GFS HOLDS THE MOISTURE AND POPS UP. I BELIEVE THERE
WILL BE SOME DRYING AND STABILIZATION OF THE ENVIRONMENT DUE TO
COOLER TEMPERATURES...SO I'M LEANING TOWARDS THE DRIER NAM SOLUTION.

FRIDAY THE BATTERED UPPER HIGH LOOKS TO GET FLATTENED BY A LONG
WAVE PACIFIC TROUGH WHICH MAKES PROGRESS EAST INTO THE
INTERMOUNTAIN WEST. THE UPPER HIGH RECEDES TO THE EASTERN US. THIS
LOOKS TO SET UP A DEEP SOUTHERLY CHANNEL OVER AZ/NM WHICH BRINGS
BACK THE MONSOONAL MOISTURE FOR NEXT WEEKEND. IT APPEARS WE'LL GO
BACK TO A MORE MOIST PATTERN WITH SCATTERED STORMS FOR THIS PERIOD.

&&

.AVIATION...VALID 23/12Z-24/12Z...
UPR LVL HI REMAINS CNTRD OVR S NEW MEXICO. ENOUGH MOISTURE AND
DAYTIME INSTABILITY IN PLACE FOR ISOLD LOWLAND AND SCT HIGH ELV
CONVECTION. BEST TSRA CHC WILL BE W OF RIO GRANDE VALLEY. ONLY
SLGT CHC ISOLD ACTIVITY AREA WIDE 18Z TIL 06Z. 00Z-06Z FEW-
SCT070CB SCT-BKN140 SCT-BKN200-250 AGL WITH AREAS MVFR/IFR IN
TSRA. GNLY ENE-ESE SFC WINDS 5-12 MPH THRU THE PD. AFT 06Z FEW080
SCT140 SCT250 ALL HGTS AGL. NIL-LGT MECH TURBC ONR MTNS...SVR
TURBC WITHIN 10 MI OF CB/TS...MOGR THERMALS SFC TO CU BASE 16Z-
02Z.

&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NEW MEXICO WILL REMAIN SETTLED OVER THE
REGION THROUGH MIDWEEK. TEMPERATURES WILL AGAIN BE ABOVE NORMAL
ACROSS THE BORDERLAND TODAY. THIS DOME OF HIGH PRESSURE WILL ALSO
WORK TO DAMPEN THUNDERSTORM DEVELOPMENT SOMEWHAT...KEEPING STORMS
ISOLATED. THERE IS ENOUGH MOISTURE REMAINING OVER THE AREA FOR
DAYTIME HEATING TO FORCE AFTERNOON AND EVENING ISOLATED STORMS
TODAY. BETTER CHANCES STILL CONTINUE WEST OF RIO GRANDE. BIG
CHANGES COME TUESDAY AFTERNOON AS A FRONTAL BOUNDARY WILL DROP
INTO THE REGION. TEMPERATURES WILL DROP SHARPLY BACK TO NORMAL
OR SLIGHTLY BELOW FOR THE REST OF THE WEEK. THIS BACKDOOR FRONT
WITH ITS UPSLOPE EASTERLY WINDS WILL ALSO INCREASE RAIN AND STORM
CHANCES FOR THE ENTIRE REGION TUESDAY EVENING THROUGH THURSDAY.
MIN RH VALUES WILL BE LOWER TODAY WITH ALL AREAS IN THE 20S
EXCEPT 30S IN THE SACRAMENTOS. FOR THE MOST PART THE HAINES INDEX
WILL BE IN THE 3 CATEGORY FOR ALL AREAS TODAY AND MONDAY. THE LAL
INDEX WILL RANGE FROM 1 TO 3 LOWLANDS TO 3 MOUNTAINS TODAY. SURFACE
WINDS WILL BE GENERALLY EASTERLY UNDER 10 MPH SUNDAY AND LIGHT AND
VARIABLE MONDAY ACROSS THE ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                100  74  94  69  88 /  10  10  20  30  30
SIERRA BLANCA TX        99  70  90  64  86 /  10  10  20  30  30
LAS CRUCES              99  70  92  65  87 /  10  20  20  30  30
ALAMOGORDO              96  69  84  64  82 /  10  20  30  40  20
CLOUDCROFT              75  52  63  45  64 /  20  20  40  60  30
TRUTH OR CONSEQUENCES   95  69  87  62  86 /  20  20  30  40  30
SILVER CITY             88  64  85  59  81 /  20  30  40  40  30
DEMING                  98  70  93  66  88 /  10  20  20  30  30
LORDSBURG               97  69  98  65  94 /  20  20  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/BIRD
Hazardous weather outlook, Aug 23, 11:05 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT MON AUG 23 2010

NMZ022>025-030>032-TXZ055-056-241715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WITH MINOR FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS. SMALL
HAIL AND WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE FROM SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTH ON TUESDAY.
THIS MAY RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS WITH
SOME OF THE STORMS APPROACHING SEVERE CRITERIA OF LARGE HAIL AND
STRONG WINDS. STORMS WILL CONTINUE INTO TUESDAY NIGHT. STORMS WILL
BE MORE ISOLATED ON WEDNESDAY AND THURSDAY A FEW MAY STILL BE
STRONG WITH LARGER HAIL AND STRONG WINDS.

THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A
SOUTHERLY FLOW FOR FRIDAY THROUGH SUNDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Aug 23, 11:52 AM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1152 AM MDT MON AUG 23 2010

NMZ024-025-231845-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
1152 AM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN OTERO COUNTY
THROUGH 1245 PM MDT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING AN AREA OF STRONG THUNDERSTORMS OVER NORTHEASTERN PORTIONS
OF OTERO COUNTY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH MAY OCCUR WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  WEED...
  SACRAMENTO...
  PINON...
  MAYHILL...
  BLUFF SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:59 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra61 min
Aug 23, 12:01 PM MDTAreal Flood AdvisoryEPZOtero119 min
Aug 23, 12:38 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra27 min
Aug 23, 1:23 PM MDTAreal Flood AdvisoryEPZGrant, Sierra112 min
Aug 23, 2:31 PM MDTSevere Thunderstorm WarningEPZLuna44 min
Aug 23, 2:41 PM MDTFlash Flood WarningEPZLuna94 min
Aug 23, 3:28 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 23, 3:51 PM MDTSevere Thunderstorm WarningEPZHidalgo39 min
Aug 23, 3:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero29 min
Aug 23, 4:22 PM MDTAreal Flood AdvisoryEPZGrant113 min
Aug 23, 5:34 PM MDTAreal Flood AdvisoryEPZDoña Ana116 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.